|| Checking for direct PDF access through Ovid
Antiretroviral medications have the potential to produce serious drug interactions by interfering with the hepatic cytochrome P450 cascade. Ritonavir, a protease inhibitor, is a known CYP450 inhibitor that is commonly used in the treatment of HIV1. Iatrogenic Cushing’s syndrome is caused by exposure to glucocorticoids and may be promoted by interaction with additional drugs that result in hypothalamic-pituitary adrenal axis suppression2. It is well documented in HIV patients receiving inhaled steroids in combination with a ritonavir-containing antiretroviral regimen3. Following one such severe drug-drug interaction in a patient, a clinical audit was conducted to identify potential drug-drug interactions in a HIV clinic at Beaumont Hospital, Dublin.200 patients receiving Ritonavir were interviewed and screened for harmful prescribed and non-prescribed co-medications. Patients receiving regular steroid doses and Ritonavir were identified and all drugs were cross-referenced to the Liverpool Drug Interactions website to highlight any dangerous drug interactions.86% of patients had concomitant prescribed medications, three-quarters of which were undocumented. Furthermore, 45% of patients used regular over the counter-medication and 2.7% used recreational drugs. 8% of patients were flagged for potentially dangerous drug-drug interactions and of these, 15% contained steroids.The interaction between corticosteroids and PIs is significant and deserves close attention and evaluation. Timely communication among all prescribing physicians for a given patient is indicated in order to proactively detect significant interactions before they manifest themselves clinically.